Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 16, NWS Pocatello, ID

June 4, 2017

NWS Pocatello, ID issued this wind advisory at Jun 4, 2017, 7:26 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2017, 7:26 PM MDT (01:26 UTC)
Expired
Jun 5, 2017, 1:00 AM MDT
In force
6 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

367 
WWUS75 KPIH 050126
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
726 PM MDT Sun Jun 4 2017


IDZ022-050700-
/O.NEW.KPIH.WI.Y.0016.170605T0126Z-170605T0700Z/
South Central Highlands-
Including the cities of Malad City, Oakley, and Rockland
726 PM MDT Sun Jun 4 2017

...WIND ADVISORY IN EFFECT UNTIL 1 AM MDT MONDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 1 AM MDT Monday. 

* IMPACTS/TIMING...Between 730 pm MDT and 1 am MDT this evening.
  Strong westerly cross winds up to 45 mph possible on Interstate
  84 north of Sublette to the Interstate 86 interchange.. 
 
* WINDS...West winds 20 to 30 mph with gusts up to 45 mph. 

* LOCATIONS...Include Oakley and Albion, and Interstate 84 from
  Sublette to the Interstate 86 interchange. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
211 
WWUS75 KPIH 050652
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1252 AM MDT Mon Jun 5 2017


IDZ022-050800-
/O.EXP.KPIH.WI.Y.0016.000000T0000Z-170605T0700Z/
South Central Highlands-
Including the cities of Malad City, Oakley, and Rockland
1252 AM MDT Mon Jun 5 2017

...WIND ADVISORY WILL EXPIRE AT 1 AM MDT EARLY THIS MORNING...

Wind speeds have subsided, but continue to gust to around 35 mph 
in some isolated spots along Interstate 84. These should continue
to taper off through sunrise.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 4, 2:06 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 2:06 PM MDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
206 PM MDT Sun Jun 4 2017

.SHORT TERM...Tonight through Monday night. Forecast updates through
this evening lean heavily on high-resolution model trends, which
thus far have given a good representation of observed conditions.
Thunderstorms have begun to develop across Custer County and the
Pashimeroi Range. Anticipate Thunderstorm develop in the vicinity
of Cassia County by 3-5PM, with this activity then expected to
spread northward through the Snake Plain this evening. The Snake
Plain is favored for strong thunderstorm wind gusts given ideal
thermodynamic environment in place to support gusty thunderstorm
downdraft winds. Thunderstorms will be capable of producing wind
gusts to 60 mph, large hail and frequent lightning. However,
severe wind gusts are possible with any thunderstorm across the
area through the evening. The severe threat is expected to
diminish towards midnight with lingering shower and thunderstorm
activity forecast to end during the early morning hours. A strong
cold front will sweep eastward across SE Idaho with gusty winds
and a quick temperature drop during the early morning hours.
Lingering showers possible early especially along Wyoming and
Montana borders as shortwave trough ejects northeast into Montana.
Otherwise expect dry push to rapidly clear precipitation threat
rest of the region early in the day. Surface wind gradient
decreases through the day but cool advection continues so high
temperatures expected to drop some 10-15 degrees from today's
readings, then continue cool overnight. AD/DMH

.LONG TERM...Tuesday through Sunday. Upper ridge axis remains
in place across Idaho/Wyoming through Wednesday night. Look for
warming temperatures with afternoon highs approaching or exceeding
90 Wednesday in lower elevations. Deep Pacific trough moves into
coastal regions Wednesday night into Thursday. Could see some weak
convection fire at apex of ridge as it begins to shift further
east into Wyoming late Wednesday but confidence extremely low on
this scenario so have kept forecast dry for now. Precipitation
associated with trough expected to hold off for East Idaho until
during the day Friday. GFS and ECMWF beginning to diverge in
solutions at this point with ECMWF showing more impact with jet
features behind the trough. Both however show weakly negative
trough rapidly pushing through the region so convection Friday
could be vigorous especially with help from frontal push.
Interestingly, GFS numerical guidance has significantly increased
the surface winds early Saturday behind the front, and currently
remains the only model/guidance to do so. By Saturday, base of
trough expected to drop into PacNW states. GFS/ECMWF have similar
timing but GFS has closed off 500mb circulation over OR by
Saturday night. ECMWF waits to close off low further north and
nearly 24 hours later. Regardless of differences this far out,
take away is for unsettled conditions and cooler behind
significant front late Friday/Friday night. Have nudged PoPs up,
temps down, and kept winds within bounds of overall model
consensus with a slight tick up as a nod to increasing GFS
guidance this far out. DMH

&&

.AVIATION...Convection just getting underway, mainly north of KSUN
in the central ID mountains. This is expected to spread with the
best chances at KSUN and KBYI. However, all airdromes are subject to
-TSRA through the evening; no where is the threat high enough for
 a TEMPO or FM group, so will monitor until something develops.
 Winds haven't quite been as gusty as expected except at KDIJ.
 Current guidance has more variable wind, especially the HRRR.
 Skies will start clearing after midnight tonight, in time for no
 CIGs as the airports open in the morning. VSBY expected to remain
 P6SM outside of -TSRA. Messick

&&

.HYDROLOGY...Snow melt continues to feed into Lost and Wood River
basins, plus the South Fork and Teton Rivers in the Snake River
system. Wood River at Hailey is the worst hit with major flooding
continuing. Bear River near Pegram and the WY border continues right
around flood stage. The Big Lost River continues to have problems
near Howell Ranch and the Mackay Reservoir releases continue to keep
the river below that point in minor flooding. Teton River at Driggs
is forecast to go into minor flood stage in about 5 to 6 days, so
have continued the River Statement. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 4, 6:28 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
628 PM MDT SUN JUN 4 2017

IDZ018-031-032-050130-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Sawtooth Mountains ID-
628 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER AND NORTH
CENTRAL BLAINE COUNTIES UNTIL 730 PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Grouse, moving northeast at 30 mph. Multiple storm
cells have developed to the southwest, these cells may weaken as
they cross the mountains towards Mackay. Otherwise, they should pass
to the south end of the Mackay reservoir and produce brief heavy
rain up to two tenths of and inch.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mackay, Mackay Reservoir, Garfield Ranger Station and Copper Basin
Airport.

LAT...LON 4352 11398 4363 11412 4399 11371 4386 11344
TIME...MOT...LOC 0024Z 235DEG 28KT 4367 11392

rs
Special weather statement, Jun 4, 6:34 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
634 PM MDT SUN JUN 4 2017

IDZ017-022-050115-
South Central Highlands ID-Eastern Magic Valley ID-
634 PM MDT SUN JUN 4 2017

...STRONG GUSTY WINDS AND SMALL HAIL FOR SOUTHEASTERN LINCOLN...
NORTHWESTERN CASSIA AND SOUTHWESTERN MINIDOKA COUNTIES UNTIL 715 PM
MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hazelton, or 9 miles west of Burley, moving north
at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paul and Kimama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4246 11407 4252 11406 4252 11401 4253 11399
      4253 11395 4254 11393 4276 11393 4277 11404
      4297 11399 4289 11364 4242 11389
TIME...MOT...LOC 0033Z 196DEG 27KT 4253 11398

AD/RS
Special weather statement, Jun 4, 6:52 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
652 PM MDT SUN JUN 4 2017

IDZ019-020-032-050130-
Lost River/Pashimeroi ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
652 PM MDT SUN JUN 4 2017

...STRONG GUSTY THUNDERSTORM WINDS FOR WESTERN
JEFFERSON...SOUTHEASTERN BUTTE...NORTHWESTERN
BONNEVILLE...SOUTHWESTERN CLARK AND NORTHWESTERN BINGHAM COUNTIES
UNTIL 730 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm over
Atomic City, or 27 miles northwest of Blackfoot, moving northeast at
35 mph.

Southwest wind gusts of 50 to 55 mph will be possible with these
storms. Reduced visibility in blowing dust is likely along Highways
20, 26 and 33 across the Arco Desert.

Reduce driving speeds.

Locations impacted include...
Terreton, Mud Lake, Hamer, Atomic City, Northwest Inl, Central Inl,
Monteview, Southeast Inl, Howe, East Butte and Sage Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4332 11272 4362 11314 4419 11276 4390 11210
TIME...MOT...LOC 0050Z 210DEG 29KT 4343 11277

AD/RS
Special weather statement, Jun 4, 6:52 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
652 PM MDT SUN JUN 4 2017

IDZ020-021-050115-
Upper Snake River Plain ID-Lower Snake River Plain ID-
652 PM MDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND
NORTHWESTERN BINGHAM COUNTIES UNTIL 715 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near
Atomic City, or 27 miles northwest of Blackfoot, moving northeast at
10 mph.

Winds in excess of 40 mph will be possible with this storm,
including brief heavy rain.

Locations impacted include...
Atomic City.

LAT...LON 4324 11290 4329 11296 4353 11280 4344 11267
TIME...MOT...LOC 0052Z 208DEG 8KT 4335 11285

rs
Special weather statement, Jun 4, 7:10 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
710 PM MDT SUN JUN 4 2017

IDZ017-021-050200-
Lower Snake River Plain ID-Eastern Magic Valley ID-
710 PM MDT SUN JUN 4 2017

...STRONG GUSTY WINDS SOUTHEASTERN BLAINE... NORTHWESTERN
POWER...NORTHEASTERN LINCOLN AND NORTHEASTERN MINIDOKA COUNTIES
UNTIL 800 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorms 19
miles north of Minidoka, or 25 miles southeast of Carey, moving
northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm along with areas of blowing dust that may significantly
reduce visibility.

Locations impacted include...
Craters Of The Moon, Laidlaw Corrals Airport, Bear Trap Airport and
Coxs Well Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4284 11341 4297 11399 4337 11374 4319 11301
TIME...MOT...LOC 0108Z 207DEG 27KT 4303 11361

AD/RS
Special weather statement, Jun 4, 7:16 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
716 PM MDT SUN JUN 4 2017

IDZ019-020-050215-
Upper Snake Highlands ID-Upper Snake River Plain ID-
716 PM MDT SUN JUN 4 2017

...STRONG GUSTY WINDS FOR CENTRAL FREMONT...NORTH CENTRAL JEFFERSON
AND CLARK COUNTIES UNTIL 815 PM MDT...

At 715 PM MDT, Doppler radar was tracking clusters of strong
thunderstorms 8 miles northeast of Monteview, or 14 miles southwest
of Dubois, moving northeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm. Storms may also produce areas of blowing dust which may
significantly limit visibility along Interstate 15 from Camas to
the Montana border. Reduce driving speeds as these storms approach.

Locations impacted include...
Dubois, Idmon, Spencer, Kilgore, Edie School, Small, Monida Pass,
Sheridan Reservoir, Humphrey and Raynolds Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4390 11209 4419 11276 4448 11247 4445 11239
      4454 11235 4454 11232 4457 11229 4452 11210
      4453 11203 4455 11203 4454 11198 4456 11195
      4456 11187 4451 11181 4456 11170 4457 11157
      4468 11148 4470 11149 4472 11144
TIME...MOT...LOC 0115Z 212DEG 49KT 4404 11245

AD/RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:15 PM MDTSpecial Weather StatementPIHBlaine30 min
Jun 4, 6:28 PM MDTSpecial Weather StatementPIHBlaine62 min
Jun 4, 6:34 PM MDTSpecial Weather StatementPIHMinidoka41 min
Jun 4, 6:52 PM MDTSpecial Weather StatementPIHJefferson38 min
Jun 4, 7:10 PM MDTSpecial Weather StatementPIHMinidoka50 min
Jun 4, 7:16 PM MDTSpecial Weather StatementPIHClark59 min
Jun 4, 7:43 PM MDTSpecial Weather StatementPIHJefferson47 min
Jun 4, 8:02 PM MDTSpecial Weather StatementPIHLincoln43 min
Jun 4, 8:09 PM MDTSpecial Weather StatementPIHButte51 min
Jun 4, 8:20 PM MDTSpecial Weather StatementPIHClark40 min
Jun 4, 8:29 PM MDTSpecial Weather StatementPIHBlaine46 min
Jun 4, 8:32 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln, Minidoka29 min
Jun 4, 9:04 PM MDTSpecial Weather StatementPIHButte41 min

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.